Texas, 2011Heavy Snow in Texas, December 23 to 25, 2011
December 23 to 25, 2011 · NWS MAF · 8 events in 7 counties and zones
An upper level cutoff low pressure center moved slowly eastward over west Texas, creating a prolonged period of wintry precipitation. Although rain, sleet and snow occurred, the precipitation fell mainly as snow, with significant accumulations over west Texas.
Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level cutoff low pressure center moved slowly eastward over west Texas, creating a prolonged period of wintry precipitation. Although rain, sleet and snow occurred, the precipitation fell mainly as snow, with significant accumulations over west Texas.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 23, 11:51 AM CST, 53 minutes earlier.
Area forecast discussion, Dec 23, 11:51 AM CST, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1151 AM CST FRI DEC 23 2011
.DISCUSSION...
SEE 18Z AVIATION DISCUSSION BELOW.
&&
.AVIATION...
WIDESPREAD MVFR AND IFR CIGS WILL CONTINUE THROUGH THIS AFTERNOON
AT AREA TAF SITES. LIGHT SNOWFALL WILL ALSO CONTINUE ACROSS
SOUTHEAST NEW MEXICO AND THE NORTHWEST PERMIAN BASIN...WHERE TEMPO
IFR CIGS ARE EXPECTED IN SN BR. CIGS WILL LOWER OVERNIGHT AS
SNOWFALL BECOMES WIDESPREAD ACROSS THE REGION. PREVAILING IFR CIGS
ARE EXPECTED BEGINNING LATE THIS EVENING AND CONTINUING THROUGH
TOMORROW MORNING. WE HAVE ALSO INCLUDED TEMPO GROUPS FOR LIFR CIGS
AND VSBYS AT MOST SITES...ESPECIALLY TOWARD 12Z AS SNOWFALL RATES
SHOULD INCREASE.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...WINTER STORM WARNING UNTIL 5 PM MST SATURDAY FOR THE FOLLOWING
ZONES... EDDY COUNTY PLAINS...GUADALUPE MOUNTAINS OF EDDY
COUNTY.
WINTER WEATHER ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR THE
FOLLOWING ZONES... CENTRAL LEA COUNTY...NORTHERN LEA
COUNTY...SOUTHERN LEA COUNTY.
WINTER STORM WARNING FROM 5 PM THIS AFTERNOON TO 5 PM MST
SATURDAY FOR THE FOLLOWING ZONES... CENTRAL LEA COUNTY...
NORTHERN LEA COUNTY...SOUTHERN LEA COUNTY.
TX...WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM CST
SATURDAY FOR THE FOLLOWING ZONES... BORDEN...CRANE...
DAWSON...ECTOR...GLASSCOCK...HOWARD...LOVING...MARTIN...
MIDLAND...MITCHELL...REAGAN...SCURRY...UPTON...WARD...
WINKLER.
HIGH WIND WARNING UNTIL 11 AM MST THIS MORNING FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS.
WINTER STORM WARNING UNTIL 5 PM MST SATURDAY FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS.
WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM CST SATURDAY
FOR THE FOLLOWING ZONES... ANDREWS...GAINES.
WINTER WEATHER ADVISORY UNTIL 6 PM CST SATURDAY FOR THE
FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...REEVES
COUNTY AND UPPER TRANS PECOS...VAN HORN AND HIGHWAY 54
CORRIDOR.
&&
99Hazardous weather outlook, Dec 23, 4:10 AM CST, 8 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
410 AM CST FRI DEC 23 2011
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-241015-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
410 AM CST FRI DEC 23 2011 /310 AM MST FRI DEC 23 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...TODAY AND TONIGHT
HEAVY SNOWS ARE EXPECTED TO DEVELOP AND SPREAD FROM WEST TO EAST
ACROSS MUCH OF THE AREA. HEAVY SNOW IS EXPECTED OVER THE
GUADALUPE MOUNTAINS AND SOUTHEAST NEW MEXICO PLAINS LATER THIS
MORNING AND AFTERNOON. LATER THIS EVENING AND OVERNIGHT...HEAVY
SNOW IS ALSO POSSIBLE OVER GAINES AND ANDREWS COUNTIES.
THE ROLLING PLAINS...THE INTERSTATE 20 CORRIDOR...UPPER TRANS
PECOS REGION...DAVIS MOUNTAINS...AND INTERSTATE 10 ALONG AND EAST OF VAN
HORN WILL ALSO SEE SOME SNOW ACCUMULATION LATER TODAY AND OVERNIGHT.
TRAVEL CONDITIONS THROUGH MUCH OF SOUTHEAST NEW MEXICO...SOUTHWEST
TEXAS... AND THE TEXAS PERMIAN BASIN WILL LIKELY BE IMPACTED BY
THE SNOWFALL.
LOCALLY STRONG NORTHEAST WINDS ARE EXPECTED THROUGH GUADALUPE
PASS THIS MORNING AND AFTERNOON. NORTHEAST WINDS OF 30 TO 40 MPH
WITH GUSTS OF 50 TO 60 MPH ARE EXPECTED.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE POTENTIAL FOR HEAVY SNOW WILL CONTINUE ON SATURDAY OVER SOUTHEAST
NEW MEXICO AND INTO THE NORTHWEST PORTIONS OF THE PERMIAN BASIN.
THE ROLLING PLAINS...THE INTERSTATE 20 CORRIDOR...UPPER TRANS PECOS
REGION...DAVIS MOUNTAINS...AND INTERSTATE 10 ALONG AND EAST OF
VAN HORN WILL ALSO SEE SOME ADDITIONAL SNOW ACCUMULATION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Dec 23, 9:47 AM CST, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
947 AM CST FRI DEC 23 2011
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-231815-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...ARTESIA...CARLSBAD...
CARLSBAD CAVERNS NP...TATUM...HOBBS...LOVINGTON...EUNICE...JAL...
SEMINOLE...LAMESA...GAIL...SNYDER...ANDREWS...STANTON...
BIG SPRING...COLORADO CITY...VAN HORN...PECOS...MENTONE...
RED BLUFF LAKE...KERMIT...ODESSA...MIDLAND...GARDEN CITY...
MONAHANS...CRANE...MCCAMEY...RANKIN...BIG LAKE...ALPINE...
FORT DAVIS...FORT STOCKTON...PRESIDIO...MARFA...BIG BEND NP...
MARATHON...SANDERSON...GUADALUPE MOUNTAINS NP...PINE SPRINGS
947 AM CST FRI DEC 23 2011 /847 AM MST FRI DEC 23 2011/
...WINTER WEATHER REPORTS FROM ACROSS THE AREA THIS MORNING...
SNOW AND ICE REPORTS HAVE BEEN RECEIVED ACROSS THE WESTERN AREAS
THIS MORNING. MOST PRECIPITATION HAS BEEN IN EDDY COUNTY NEW
MEXICO WHERE 1 TO 3 INCHES HAVE BEEN REPORTED...ESPECIALLY WEST OF
HIGHWAY 285. THE HIGHEST AMOUNTS ARE GENERALLY FROM AROUND CARLSBAD
TO LAKEWOOD AND WEST TO AROUND HOPE. REPORTS FROM CULBERSON COUNTY
AND TEXAS DOT INDICATE A MIX OF LIGHT SNOW AND ICE FROM THE
INTERSTATE 10 AND 20 SPLIT WEST TO NEAR PLATEAU. FARTHER SOUTH
INTO THE DAVIS MOUNTAINS REPORTS ARE ALSO OF A MIX OF LIGHT SNOW
AND ICE FROM FREEZING FOG WITH ICE ON EXPOSED OBJECTS. A WINTER
STORM WARNING FOR HEAVY SNOW REMAINS IN EFFECT THE FOR EDDY
COUNTY AND THE GUADALUPE MOUNTAINS TODAY AND WINTER WEATHER
ADVISORY IS IN THE EFFECT FOR LEA COUNTY...THE UPPER TRANS
PECOS...AND THE REMAINDER OF CULBERSON COUNTY.
FARTHER EAST INTO THE PERMIAN BASIN ONLY LIGHT SNOW WILL BE POSSIBLE
TODAY. HOWEVER TONIGHT SNOW WILL INCREASE ACROSS MOST ALL AREAS...
ESPECIALLY SOUTHEAST NEW MEXICO AND THE PERMIAN BASIN. A WINTER
STORM WARNING IS IN EFFECT FOR EDDY AND LEA COUNTIES...THE
GUADALUPE MOUNTAINS...AND GAINES AND ANDREWS COUNTIES TONIGHT AND
SATURDAY. A WINTER WEATHER ADVISORY IS IN EFFECT FOR THE REST OF
THE PERMIAN BASIN AND PARTS OF THE TRANS PECOS TONIGHT AND
SATURDAY.
SIGNIFICANT AMOUNTS OF SNOW ARE FORECAST AND WILL MAKE TRAVEL DANGEROUS.
IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT... FOOD...AND WATER IN
YOUR VEHICLE IN CASE OF AN EMERGENCY.
Heavy Snow, Winkler
- When
- December 23, 12:44 PM CST to December 25, 12:06 AM CST
- Where
- Winkler forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 31.850, -103.048 (the zone’s center; the record gives no point)
Kermit reported 4-6 inches of total snowfall.
Heavy Snow, Loving
- When
- December 23, 3:00 PM CST to December 25, 1:15 AM CST
- Where
- Loving forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 31.849, -103.580 (the zone’s center; the record gives no point)
Storm total snowfall for Mentone was 6-8 inches.
Heavy Snow, Ector
- When
- December 23, 3:12 PM CST to December 25, 2:21 AM CST
- Where
- Ector forecast zone
- Reported by
- COOP Observer
- Coordinates
- 31.869, -102.543 (the zone’s center; the record gives no point)
Odessa had a total of 4-6 inches of snowfall.
Heavy Snow, Midland
- When
- December 23, 3:20 PM CST to December 24, 11:32 PM CST
- Where
- Midland forecast zone
- Reported by
- NWS Employee
- Coordinates
- 31.869, -102.032 (the zone’s center; the record gives no point)
Several car wrecks were reported in Midland by the Midland County Emergency Manager's office at 1835 CST, including a 5 vehicle wreck. No injury reports were received. The EM's office also reported an inch of snow at that time. A total of 6.4 inches of snowfall was recorded at the NWS office at Midland International Airport.
Heavy Snow, Gaines
- When
- December 23, 3:35 PM CST to December 25, 3:55 AM CST
- Where
- Gaines forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 32.741, -102.635 (the zone’s center; the record gives no point)
Seminole spotter reported a total of 6 inches of snowfall.
Heavy Snow, Midland
- When
- December 23, 3:45 PM CST to December 25, 2:00 AM CST
- Where
- Midland forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 31.869, -102.032 (the zone’s center; the record gives no point)
Greenwood, which is approximately 10 miles east of Midland, reported a total of 4.3 inches of snowfall.
Heavy Snow, Martin
- When
- December 23, 4:00 PM CST to December 25, 1:00 AM CST
- Where
- Martin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 32.306, -101.951 (the zone’s center; the record gives no point)
The total snowfall at Lenorah, which is located approximately 6 miles east of Tarzan, was 6 inches.
Heavy Snow, Andrews
- When
- December 23, 8:30 PM CST to December 25, 1:30 AM CST
- Where
- Andrews forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 32.305, -102.638 (the zone’s center; the record gives no point)
Andrews had a total of 5 inches of snowfall.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Texas, December 23 to 26, 201119 events
- High Wind in Montana, December 23 to 26, 201169 kt wind · 9 events
- Heavy Snow in New Mexico, December 23 to 25, 20113 events
- Winter Weather in Texas, December 23 to 25, 20112 events
- Flood in Delaware, December 23, 20111 event
- Flood in Pennsylvania, December 23, 20111 event
- High Wind in Montana, December 23, 201150 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 354403, 354324, 354407, 354404, 354323, 354410, 354406, 354402.